Tennessee, 2022

Damaging Winds in Tennessee, September 25, 2022

September 25, 2022 · NWS MRX · 6 events in 5 counties and zones

Clusters of thunderstorms tracked east-southeast from Middle Tennessee and Kentucky during the afternoon hours of September 25. There were numerous reports of wind damage across the northern Cumberland Plateau and northeast Tennessee counties, mainly in the form of downed trees.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

Clusters of thunderstorms tracked east-southeast from Middle Tennessee and Kentucky during the afternoon hours of September 25. There were numerous reports of wind damage across the northern Cumberland Plateau and northeast Tennessee counties, mainly in the form of downed trees.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Sep 25, 1:57 PM EST, 2 hours 38 minutes earlier.

Area forecast discussion, Sep 25, 1:57 PM EST, 2 hours 38 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
257 PM EDT Sun Sep 25 2022

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(This evening through Monday)
Issued at 256 PM EDT Sun Sep 25 2022

Key Messages:

1. Numerous showers and scattered thunderstorms will affect mainly
the northern half of the area through the rest of afternoon. The
potential for severe storms appears low.

2. A weak cold front will pass through the area this evening,
bringing a drier air mass and clear skies for Monday.

Discussion:

Coverage of showers has started to increase in SW VA and the
northern Cumberland Plateau early this afternoon as a cold front
moves E-SE across KY. The HRRR depicts the current storms expanding
and merging into a line that moves across the northern and central
TN Valley, then another line of storms along the cold front moves
through between 22-01Z. The potential for these storms to reach
severe levels appears to have lowered due to the extensive cloud
cover that has blanketed the northern half. There are still some
steep lapse rates, strong winds aloft, and a low WBZ height, so a
few strong storms with hail and gusty winds will be possible.

All showers should be out of the area by midnight as the front will
be located near the spine of the Appalachians by then. If winds drop
off to near calm tonight, then fog will likely develop. Will mention
patchy fog tonight. High pressure over the Plains and a dry NW flow
will build over the area through Monday. Since the main upper trough
axis will still be over the upper Midwest and not strongly
amplified, and the upper jet remains well north of our area, the
frontal passage will not bring a strong push of cold air. So highs on
Monday will be in the 70s across the Valley.

&&

.LONG TERM...
(Monday night through next Sunday)
Issued at 256 PM EDT Sun Sep 25 2022

Key Messages:

1. Cool mornings will accentuate the dry fall weather pattern
through Thursday.

2. Next best chance for rain will hinge on how Ian's forecast and
exact track develops for Friday and Saturday.

Discussion:

The first part of the extended period will be dry, cool, fall
weather. A deep upper trough over the eastern US will persist
through midweek before exiting to the northeast. At the surface, a
reinforcing shot of cool air courtesy of a surface high coming out
of Canada will maintain the cool weather. Lows will be in the mid to
upper 40s for the Tennessee valley to begin the period before rising
into the 50s going into the weekend. Highs will be in the low 70s
all week.

Towards the end of the period, the remnants of Ian may be drawing
near East Tennessee. For any of our local residents who may be
traveling to the Gulf Coast this week, follow local officials'
orders and pay close attention to the National Hurricane Center's
forecasts. For our area specifically, the ensembles bring Ian's
remnants into the southern Appalachians by Saturday afternoon.
Continuing high uncertainty regarding the exact track of Ian will
determine the eventual magnitude and extent of impacts here as we
draw closer. For now, possibly heavy rain with some gusty winds
Friday into Saturday.

&&

.AVIATION...
(18Z TAFS)
Issued at 101 PM EDT Sun Sep 25 2022

Scattered showers and thunderstorms will be around the TAF sites
through 00Z, mainly TRI and TYS. If a storm passes over a
terminal, MVFR conditions can be expected, possibly IFR for a
brief time. A cold front passing through the area will end shower
activity around 00-03Z. Winds will be gusty from the SW until the
frontal passage, after which time winds will shift to W and become
lighter. Models indicate fog potential at TRI, but confidence is
low on this. For now, will mention MVFR vis and let later TAFs go
lower if needed.

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             58  79  50  74 /  20   0   0   0
Knoxville McGhee Tyson Airport, TN  56  76  46  72 /  30   0   0   0
Oak Ridge, TN                       54  77  45  71 /  20   0   0   0
Tri Cities Airport, TN              53  73  42  68 /  30   0   0   0

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

SHORT TERM...DGS
LONG TERM....Wellington
AVIATION...DGS
Hazardous weather outlook, Sep 25, 2:05 PM EST, 2 hours 30 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Morristown TN
305 PM EDT Sun Sep 25 2022

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-261915-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-Northwest Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott VA-Russell-Washington VA-
305 PM EDT Sun Sep 25 2022 /205 PM CDT Sun Sep 25 2022/

This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.

.DAY ONE...This Afternoon and Tonight

Scattered showers and thunderstorms will move across the area
through the evening. A few storms may have the potential to
produce hail and strong wind gusts.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters should relay any information about severe weather this
afternoon and evening to the NWS.

In the hours before

Special weather statement, Sep 25, 12:02 PM EST, 4 hours 33 minutes before
Special Weather Statement
National Weather Service Morristown TN
102 PM EDT Sun Sep 25 2022

VAZ002-251715-
Wise VA-
102 PM EDT Sun Sep 25 2022

...A strong thunderstorm will impact portions of north central Wise
County through 115 PM EDT...

At 102 PM EDT, Doppler radar was tracking a strong thunderstorm near
Wright, or near Whitesburg, moving east at 40 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Pound.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3713 8255 3707 8250 3705 8250 3700 8272
      3703 8275 3704 8274 3705 8272 3707 8273
      3708 8272 3712 8272 3715 8264 3720 8255
TIME...MOT...LOC 1702Z 248DEG 34KT 3711 8270

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

BW
Special weather statement, Sep 25, 1:41 PM EST, 2 hours 54 minutes before
Special Weather Statement
National Weather Service Morristown TN
241 PM EDT Sun Sep 25 2022

TNZ014-015-VAZ001-251915-
Claiborne TN-Hancock TN-Lee VA-
241 PM EDT Sun Sep 25 2022

...A strong thunderstorm will impact portions of northeastern
Claiborne, northwestern Hancock and southwestern Lee Counties through
315 PM EDT...

At 241 PM EDT, Doppler radar was tracking a strong thunderstorm over
Cubage, or 12 miles southeast of Pineville, moving east at 45 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Sneedville, Harrogate, Rose Hill, Cumberland Gap and Ewing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3655 8316 3658 8369 3662 8365 3664 8358
      3667 8352 3667 8342 3671 8330 3674 8320
      3674 8314 3679 8312 3678 8312
TIME...MOT...LOC 1841Z 268DEG 40KT 3667 8351

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

BW
Special weather statement, Sep 25, 3:58 PM EST, 37 minutes before
Special Weather Statement
National Weather Service Morristown TN
458 PM EDT Sun Sep 25 2022

TNZ012-035-252130-
Scott TN-Morgan TN-
458 PM EDT Sun Sep 25 2022

...A strong thunderstorm will impact portions of northwestern Morgan
and central Scott Counties through 530 PM EDT...

At 456 PM EDT, Doppler radar was tracking a strong thunderstorm near
Jamestown, moving southeast at 35 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Huntsville, Helenwood, Sunbright, Rugby, Rugby State Park, Honey
Creek State Park, Elgin, Robbins, Slick Rock and Frozen Head State
Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3641 8436 3614 8459 3630 8483 3630 8479
      3633 8477 3633 8476 3634 8474 3635 8474
      3635 8473 3637 8472 3637 8470 3640 8466
      3641 8466 3644 8469 3651 8472
TIME...MOT...LOC 2056Z 311DEG 31KT 3643 8484

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

BW
Special weather statement, Sep 25, 4:29 PM EST, 6 minutes before
Special Weather Statement
National Weather Service Morristown TN
529 PM EDT Sun Sep 25 2022

TNZ012-013-035-036-252200-
Anderson TN-Scott TN-Campbell TN-Morgan TN-
529 PM EDT Sun Sep 25 2022

...A strong thunderstorm will impact portions of northeastern Morgan,
northwestern Anderson, southwestern Campbell and southern Scott
Counties through 600 PM EDT...

At 528 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Huntsville, or 13 miles north of Wartburg, moving
southeast at 30 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Huntsville, Helenwood, Sunbright, Smokey Junction, Rosedale, Norma,
Elgin, Robbins, Frozen Head State Park and Slick Rock.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3628 8476 3645 8459 3628 8420 3608 8447
TIME...MOT...LOC 2128Z 310DEG 28KT 3630 8458

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

BW

The radar

The Knoxville radar (KMRX), 42 km away, was scanning. The volume nearest the first event began at 21:36 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Hancock

When
September 25, 4:35 PM EST
Where
Hancock County, 2.16 mi SW of Alanthus Hill
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
36.550, -83.410

Numerous trees were blown down.

Thunderstorm Wind, Scott

When
September 25, 4:40 PM EST
Where
Scott County, Cordell
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
36.330, -84.450

Trees and powerlines were blown down near Norma.

Thunderstorm Wind, Hancock

When
September 25, 4:55 PM EST
Where
Hancock County, 0.55 mi E of Kyles Ford
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
36.570, -83.040

Numerous trees were blown down.

Thunderstorm Wind, Hawkins

When
September 25, 5:20 PM EST
Where
Hawkins County, 1.77 mi NW of Johnson Store
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
36.590, -82.740

Multiple trees were blown down off Stanley Valley Road.

Thunderstorm Wind, Sullivan

When
September 25, 5:40 PM EST
Where
Sullivan County, 1.31 mi ESE of Springdale
Measured
50 kt (58 mph) estimated gust
Deaths
1 direct, 0 indirect
Reported by
Public
Coordinates
36.510, -82.530

Multiple large trees were blown down. A tree that was blown over hit a vehicle traveling on Shady View Road near Kingsport, killing a woman.

Thunderstorm Wind, Cocke

When
September 25, 6:20 PM EST
Where
Cocke County, 0.69 mi S of Hartford
Measured
50 kt (58 mph) estimated gust
Reported by
Social Media
Coordinates
35.810, -83.150

Photos relayed through social media showed several trees and large branches were blown down.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Thunderstorm Wind, Sullivan2022-09-2551FemaleVehicle/Towed TrailerDirect

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2022Every state in 2022This day in weather historyWarnings in Tennessee, September 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1054474, 1054473, 1054475, 1054478, 1054477, 1054479.